Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

February 23, 2001Borden County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2001, 11:57 PM CST for Borden County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2001, 11:57 PM CST (05:57 UTC)
Expired
Feb 24, 2001, 12:45 AM CST
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
958 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240558
SVRMAF
TXC033-240645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1157 PM CST FRI FEB 23 2001

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BORDEN COUNTY IN TEXAS

* UNTIL 1245 AM CST

* AT 1154 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES WEST OF GAIL...MOVING NORTHEAST
  AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  LAKE J.B. THOMAS...GAIL AND MESQUITE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAdT...LON 3254 10168 3253 10121 3294 10118 3294 10168

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 9:55 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 23, 9:55 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
955 PM CST FRI FEB 23 2001

WILL UPDATE ZONES FOR WINDS AND MINOR POP ADUSTMENTS. STILL EXPECTING
SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP IN SOUTHEAST NEW
MEXICO AND THEN TRANSLATE EASTWARD INTO THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS OVERNIGHT AS MAJOR UPPER TROUGH IMPINGES
ON PACIFIC FRONT. WHITE SANDS NEW MEXICO PROFILER AT 03Z INDICATING
MID LEVEL FLOW CONTINUING TO BACK TO THE SOUTH-SOUTHWEST AHEAD OF
THE TROUGH. DONT THINK THE HIGH WINDS WILL OCCUR IN THE MOUNTAINS
UNTIL TOWARD MORNING WITH THE PASSAGE OF THE UPPER TROUGH AXIS. NEW
ZONE ISSUANCE SHOULD BE ABLE TO TAKE CARE OF HIGH WIND EVENT
TOMORROW IN THE MOUNTAINS WITH POSSIBLE WIND ADVISORY FOR PORTIONS
OF THE PLAINS.

.MAF...
TX...HIGH WIND WATCH SATURDAY FOR GUADALUPE...DAVIS...AND APACHE
     MOUNTAINS.
NM...HIGH WIND WATCH SATURDAY FOR GUADALUPE MOUNTAINS.

12

In the hours before

Special weather statement, Feb 23, 9:24 PM CST, 2 hours 33 minutes before
NMZ029-033-034-TXZ045>047-050>052-060>063-067>070-240430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CST FRI FEB 23 2001

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST TEXAS AND SOUTHEAST
   NEW MEXICO HAS BEEN ALLOW TO EXPIRE...

THUNDERSTORMS OVER THE AREA HAVE DISSIPATED OR MOVED OUT OF THE AREA.
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE OVER THE WATCH AREA THIS
EVENING...HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.  THUNDERSTORMS
THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAIN...STRONG
GUSTY WINDS...AND SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDgER FOR LATER STATEMENTS OR
WARNINGS.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 12:27 AM CSTSevere Thunderstorm WarningMAFDawson48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.